Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 10, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 10, 2020, 7:19 PM CST for Atascosa County, Bexar County, Medina County, Texas. It was in force for 56 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 10, 2020, 7:19 PM CST (01:19 UTC)
- Expired
- Jan 10, 2020, 8:15 PM CST
- In force
- 56 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Atascosa County, TX, Bexar County, TX, Medina County, TX
The radar
The Austin/San Antonio radar (KEWX), 47 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 7:24 PM CST | TSTM WND DMG | Lacoste, TX | RELAYED PICTURES OF CONSIDERABLE ROOF AND AWNING DAMAGE AT A RESIDENCE, WHERE THE HOMEOWNER BELIEVED THE WINDS TO BE 70 MPH OR MORE. TIME ESTIMATED FROM RADAR. |
| Jan 10, 7:29 PM CST | HAIL 0.88 | 2 Sw Grey Forest, TX | |
| Jan 10, 7:31 PM CST | TSTM WND DMG | 4 N Somerset, TX | WIND DAMAGE REPORTED NEAR VON ORMY TO A RESIDENCE AND TRAMPOLINE. |
| Jan 10, 7:38 PM CST | TSTM WND GST 66 | 3 E Lackland Afb, TX | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 SE UNIVERSAL CITY. WIND GUST TO 57 KT AT KSKF. |
| Jan 10, 7:39 PM CST | TSTM WND DMG | 5 Ssw San Antonio, TX | CARPORTS BLOWN DOWN. GAS STATION SIGN BLOWN DOWN. |
| Jan 10, 7:41 PM CST | TSTM WND GST 66 | 2 Se Universal City, TX | WIND GUST TO 57 KT AT KSKF. |
| Jan 10, 7:48 PM CST | TSTM WND GST 77 | 6 Sse San Antonio, TX | RECORDED AT KSSF - STINSON AIRPORT. |
| Jan 10, 7:50 PM CST | HAIL 0.25 | 3 Ssw Leon Valley, TX | |
| Jan 10, 7:50 PM CST | HAIL 0.25 | Shavano Park, TX | |
| Jan 10, 7:54 PM CST | HAIL 1 | 5 Se Timberwood Park, TX | |
| Jan 10, 7:55 PM CST | HAIL 0.7 | 2 Ssw San Antonio, TX | |
| Jan 10, 7:56 PM CST | TSTM WND GST 59 | 2 Se Universal City, TX | RECORDED AT KRND - RANDOLPH AFB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 3:30 PM CST | Severe Thunderstorm Watch | SPC | 68 days |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3398 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -218 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WUUS54 KEWX 110119
SVREWX
TXC013-029-325-110215-
/O.NEW.KEWX.SV.W.0010.200111T0119Z-200111T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
719 PM CST Fri Jan 10 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southeastern Medina County in south central Texas...
Northwestern Atascosa County in south central Texas...
Bexar County in south central Texas...
* Until 815 PM CST.
* At 719 PM CST, a severe thunderstorm was located over Castroville,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
San Antonio, Schertz, Universal City, Live Oak, Selma, Castroville,
San Antonio Int Airport, Randolph AFB, Stinson Municipal Airport,
Leon Valley, Helotes, Fair Oaks Ranch, Kirby, Alamo Heights,
Windcrest, Terrell Hills, Shavano Park, Hollywood Park, Cross
Mountain and Lytle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2956 9894 2972 9878 2975 9865 2974 9858
2976 9855 2974 9853 2974 9845 2971 9843
2975 9841 2972 9838 2973 9836 2971 9834
2970 9838 2966 9838 2965 9835 2956 9830
2954 9826 2955 9823 2935 9845 2910 9888
TIME...MOT...LOC 0119Z 235DEG 41KT 2938 9890
HAIL...1.00IN
WIND...60MPH
$$
BMW1 follow-up statement
543
WWUS54 KEWX 110154
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
754 PM CST Fri Jan 10 2020
TXC013-325-110204-
/O.CAN.KEWX.SV.W.0010.000000T0000Z-200111T0215Z/
Medina TX-Atascosa TX-
754 PM CST Fri Jan 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEDINA AND
NORTHWESTERN ATASCOSA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.
LAT...LON 2959 9866 2974 9860 2974 9858 2976 9855
2974 9853 2974 9845 2971 9843 2975 9841
2972 9838 2973 9836 2971 9834 2970 9838
2966 9838 2965 9835 2956 9830 2954 9826
2955 9823 2935 9845 2922 9868
TIME...MOT...LOC 0154Z 235DEG 41KT 2961 9852
$$
TXC029-110215-
/O.CON.KEWX.SV.W.0010.000000T0000Z-200111T0215Z/
Bexar TX-
754 PM CST Fri Jan 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR CENTRAL BEXAR COUNTY...
At 754 PM CST, a severe thunderstorm was located over Hollywood Park,
or near San Antonio Int Airport, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
San Antonio, Schertz, Universal City, Live Oak, Selma, San Antonio
Int Airport, Randolph AFB, Stinson Municipal Airport, Leon Valley,
Kirby, Alamo Heights, Windcrest, Terrell Hills, Shavano Park,
Hollywood Park, Cross Mountain, Olmos Park, Somerset, The Dominion
and Lackland AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2959 9866 2974 9860 2974 9858 2976 9855
2974 9853 2974 9845 2971 9843 2975 9841
2972 9838 2973 9836 2971 9834 2970 9838
2966 9838 2965 9835 2956 9830 2954 9826
2955 9823 2935 9845 2922 9868
TIME...MOT...LOC 0154Z 235DEG 41KT 2961 9852
HAIL...0.88IN
WIND...60MPH
$$
BMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:16 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jan 10, 6:16 PM CST, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 616 PM CST Fri Jan 10 2020 .UPDATE... Included Dimmit and Zavala county into the evening Severe Thunderstorm Watch Area per coordination with SPC. && .PREV DISCUSSION... /ISSUED 559 PM CST Fri Jan 10 2020/ UPDATE.../INCREASED POPS WEST OF HWY281 THIS EVENING/ This is an update to acknowledge radar echoes that developed around Eagle Pass. The continue severe threats with isolated tornado potential remains in play for this evening. Timing will be discussed in the AVIATION section below. AVIATION.../00Z TAFS/ A line of strong to severe storms will move east at around 30 mph to near a Boerne to Liberty Hill line by 01Z and possibly accelerate as it reach the vcntys of AUS/SAT/SSF by around 02Z. Airport Wx Warnings are likely for thunder and possibly also for the 40 knot wind threshold if stronger cells approach. Hail is also a consideration and will update to add GR/GS depending of how things look at the times of the AWW issuances. Lingering showers and isolated storms should continue for another two hours with benign weather to resume after 06Z. PREV DISCUSSION... /ISSUED 334 PM CST Fri Jan 10 2020/ UPDATE... SPC has issued a Severe Thunderstorm Watch for the area along and east of a line from Llano to Kerrville to Pearsall until 10 pm. PREV DISCUSSION... /ISSUED 247 PM CST Fri Jan 10 2020/ SHORT TERM (Tonight through Saturday Night)... Upper air analysis this morning showed a deep trough from the Four Corners to the Baja Peninsula. The flow over Texas was from the southwest. At the surface, a cold front was stretched over West Texas from the Panhandle to the Big Bend. Our CWA is in the warm sector ahead of the front and winds are from the southeast. Temperatures across the area ranged from the lower 70s to the lower 80s and dewpoints were generally in the 60s. This warm, moist environment is ripe for convective development. However, the morning sounding from DRT had a strong cap at the top of the boundary layer. The has been eroding to our north and northwest and we expect this continue as the front moves to the east. Forecast soundings show 1500-2000 j/kg of CAPE, 55-60 kts of 0-6 km wind shear, and mid- level lapse rates around 8 C/km. We expect to see thunderstorms develop later this afternoon and continue through the evening. With the conditions mentioned above, some storms could be strong to severe. The most likely threats will be strong wind gusts up to 70 mph and large hail up to two inches. We expect storms to move into our north east area by late afternoon and progress to the southeast reaching I-35 by around 6 pm and be out of our CWA by around midnight. Behind the front winds will become westerly to northwesterly bringing drier, cooler air. Low temperatures Saturday will be 15 to 25 degrees cooler than Friday morning. Winds Saturday will be breezy front the northwest. High temperatures will be near 20 degrees cooler than Friday. Saturday night the surface high will move across North Texas and turn the low level flow around to the southeast. Winds will be light and skies will be clear leading to good radiational cooling and another drop in temperatures of about 10 degrees. LONG TERM (Sunday through Friday)... With longwave troughing across the western United States during the long term forecast, a series of northern Pacific shortwave troughs rounding the base of the larger trough will eject into the Southern Plains every 1-2 days next week. This will allow for a few cold fronts to make runs towards the region. These disturbances look to remain too far north to allow for any significant frontal intrusion through mid-week, but should allow for a frontal boundary to reach the region by Thursday. As a result, dry conditions areawide Sunday will transition to some low daily rain chances east of Interstate 35 Monday through Wednesday as modified Gulf air moves back into the region. This will also allow for temperatures to moderate from the 60s to low 70s on Sunday into the mid 70s to low 80s by Wednesday. Rain chances Thursday will linger in the vicinity of the remnant frontal boundary, which lift north of the region Friday. Expect highs in the mid 50s to mid 60s behind the front Thursday with highs in the mid 60s to low 70s by Friday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 44 55 35 63 47 / 90 0 0 0 0 Austin Bergstrom Intl Airport 45 55 32 63 43 / 90 0 0 0 0 New Braunfels Muni Airport 48 57 34 65 46 / 100 0 0 0 0 Burnet Muni Airport 40 53 33 63 44 / 70 0 0 0 0 Del Rio Intl Airport 47 61 39 68 47 / - 0 0 0 0 Georgetown Muni Airport 42 54 33 62 44 / 80 0 0 0 0 Hondo Muni Airport 45 63 34 68 44 / 80 0 0 0 0 San Marcos Muni Airport 46 57 32 64 44 / 100 0 0 0 0 La Grange - Fayette Regional 48 54 33 64 47 / 100 0 0 0 - San Antonio Intl Airport 48 60 38 65 48 / 100 0 0 0 0 Stinson Muni Airport 48 61 38 66 49 / 100 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Oaks Long-Term...Oaks
Hazardous weather outlook, Jan 10, 3:57 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 357 PM CST Fri Jan 10 2020 TXZ171>173-183>194-202>209-217>225-228-112200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 357 PM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Strong to severe storms will be possible this afternoon and tonight for areas generally along and east of a Rocksprings to Carrizo Springs line. The most favored areas for severe storms will be east of a Llano to San Antonio to Pearsall line. The main threat will be damaging wind gusts up to 70 mph and hail up to two inches, however, isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated fire weather conditions are possible Saturday afternoon across the western Edwards Plateau and Rio Grande Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening east of a Rocksprings to Carrizo Springs line.
In the hours before
Special weather statement, Jan 10, 6:23 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
623 PM CST Fri Jan 10 2020
TXZ203-110100-
Uvalde TX-
623 PM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UVALDE COUNTY UNTIL 700
PM CST...
At 623 PM CST, Doppler radar was tracking a strong thunderstorm near
Uvalde, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Uvalde, Sabinal, Uvalde Estates and Knippa.
A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.
LAT...LON 2917 9989 2963 9948 2963 9941 2933 9941
2909 9970 2909 9979
TIME...MOT...LOC 0023Z 220DEG 41KT 2917 9976
HAMPSHIRELocal storm report, Jan 10, 6:44 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 9 N HONDO 29.49N 99.12W
01/10/2020 E0.50 INCH MEDINA TX COCORAHS
&&Local storm report, Jan 10, 6:45 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 W PIPE CREEK 29.72N 99.00W
01/10/2020 E0.50 INCH BANDERA TX COCORAHS
&&Special weather statement, Jan 10, 6:45 PM CST, 34 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 645 PM CST Fri Jan 10 2020 TXZ186>190-204-205-110145- Bexar TX-Blanco TX-Gillespie TX-Kerr TX-Medina TX-Bandera TX- Kendall TX- 645 PM CST Fri Jan 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEDINA...EASTERN BANDERA...SOUTHEASTERN KERR...SOUTHWESTERN BLANCO...SOUTHEASTERN GILLESPIE...KENDALL AND NORTHWESTERN BEXAR COUNTIES UNTIL 745 PM CST... At 642 PM CST, Doppler radar was tracking a line of strong thunderstorms from near Johnson City to near Sabinal. This line is moving to the northeast at around 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this line of storms. Locations impacted include... Boerne, Hondo, Comfort, Blanco, Bandera, Johnson City, Stonewall, Walnut Grove, Kendalia, D'Hanis, Bandera Falls, Dunlay, Quihi, Mico, Sisterdale, Rocky Creek, Kreutzberg, Pipe Creek, Welfare and Hye. A Severe Thunderstorm Watch remains in effect until 1000 PM CST for south central Texas. LAT...LON 2920 9910 2934 9940 3034 9865 3023 9830 TIME...MOT...LOC 0042Z 217DEG 42KT 2970 9900 BMW
Local storm report, Jan 10, 7:06 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
706 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL LAKEHILLS 29.59N 98.95W
01/10/2020 E0.88 INCH BANDERA TX COCORAHS
&&Local storm report, Jan 10, 7:12 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL HONDO 29.35N 99.14W
01/10/2020 E0.25 INCH MEDINA TX PUBLIC
&&The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 6:07 PM CST | Special Weather Statement | EWX | Zavala | 38 min |
| Jan 10, 6:13 PM CST | Special Weather Statement | EWX | Blanco | 62 min |
| Jan 10, 6:23 PM CST | Special Weather Statement | EWX | Uvalde | 37 min |
| Jan 10, 6:45 PM CST | Special Weather Statement | EWX | Kendall, Medina | 60 min |
| Jan 10, 6:46 PM CST | Severe Thunderstorm Warning | EWX | Blanco, Comal, Hays, Kendall | 38 min |
| Jan 10, 6:52 PM CST | Severe Thunderstorm Warning | EWX | Frio, Medina | 38 min |
| Jan 10, 6:52 PM CST | Tornado Warning | EWX | Kendall | 23 min |
| Jan 10, 7:03 PM CST | Severe Thunderstorm Warning | EWX | Blanco, Kendall | 42 min |
| Jan 10, 7:34 PM CST | Special Weather Statement | EWX | Comal | 26 min |
| Jan 10, 7:49 PM CST | Severe Thunderstorm Warning | EWX | Caldwell, Hays | 41 min |
| Jan 10, 7:53 PM CST | Severe Thunderstorm Warning | EWX | Bexar, Comal, Gonzales, Guadalupe, Hays, Wilson | 37 min |
| Jan 10, 8:03 PM CST | Tornado Warning | EWX | Guadalupe | 27 min |
| Jan 10, 8:08 PM CST | Special Weather Statement | EWX | Travis, Williamson | 52 min |
| Jan 10, 8:13 PM CST | Areal Flood Advisory | EWX | Travis, Williamson | 4 hr |
| Jan 10, 8:26 PM CST | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Gonzales, Guadalupe, Hays, Travis and 1 more | 49 min |
| Jan 10, 8:32 PM CST | Tornado Warning | EWX | Caldwell, Gonzales, Guadalupe | 28 min |
| Jan 10, 9:01 PM CST | Severe Thunderstorm Warning | EWX | Bastrop, DeWitt, Fayette, Gonzales, Lavaca, Lee | 74 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.